|Home | About | Journals | Submit | Contact Us | Français|
Ascites in rheumatoid arthritis has been linked to drug-induced liver damage but not previously to peritoneal disease.
A man of 76, diagnosed 15 years ago with seropositive rheumatoid arthritis, had for 5 years been taking methotrexate as a disease-modifying agent (currently 7.5 mg per week). When he sought advice because of shortness of breath and abdominal distension the methotrexate was immediately stopped. On examination he had gross ascites. Constrictive pericarditis secondary to rheumatoid arthritis was excluded by cardiac MRI. Diagnostic peritoneal tap revealed an exudate and so the possibility of peritoneal disease was further investigated by laparoscopy, at which peritoneal and liver biopsies were obtained. The liver biopsy was normal but the peritoneal biopsy showed a fibrinous peritonitis with a mild chronic inflammatory infiltrate (Figure 1) similar to that seen in fibrinous pericarditis associated with rheumatoid arthritis.
Repeated drainage of the ascites was necessary after the patient's discharge from hospital, but after institution of prednisolone 15 mg daily there was no recurrence. The methotrexate was not reintroduced because the rheumatoid arthritis was well controlled.
An extensive search of the published work has yielded two reported cases of ascites related to rheumatoid arthritis.1,2 In these instances the aetiology was judged to be methotrexate-induced liver damage and the ascites resolved on withdrawal of the drug. The only other documented cause of fibrinous peritonitis is practolol, an extinct betablocker that our patient had never received.3–6 The fibrinous peritonitis in this patient was histologically very reminiscent of the constrictive pericarditis seen in rheumatological arthritis.
We thank Mrs Andrea Bradshaw for the digital imaging and photography and Dr J Sheffield for his guidance.